Virginia, 2024

Flash Flood and Heavy Rain in Virginia, May 14 to 15, 2024

May 14 to 15, 2024 · NWS AKQ · 44 events in 18 counties and zones

A surface low developed along a warm front and lifted northeast across southeast Virginia late on May 14 into the early morning hours of May 15. This resulted in widespread moderate to locally heavy rain and localized instances of flash flooding across central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A surface low developed along a warm front and lifted northeast across southeast Virginia late on May 14 into the early morning hours of May 15. This resulted in widespread moderate to locally heavy rain and localized instances of flash flooding across central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 14, 2:47 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, May 14, 2:47 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
347 AM EDT Tue May 14 2024

.SYNOPSIS...
Another round of showers returns to the region today, with
periods of rain and perhaps a few thunderstorms continuing
through Wednesday. Warmer with additional showers and storms
late Friday into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 320 AM EDT Tuesday...

Key Messages:

- Showers overspread the region from SW to NE today.

- The heaviest rain is expected from late this afternoon through the
first part of tonight before rain tapers off early Wednesday
morning.

- The highest rainfall totals (up to 1-1.5" with locally higher
amounts) are expected to be in SE VA and NE NC, with 0.5-0.75"
in most other locations.

Early morning wx analysis shows high pressure offshore with low
pressure near the MO/AR border gradually tracking eastward. A closed
upper low is tracking across MO with SW flow aloft over the Mid-
Atlantic. Mid to high level clouds have overspread the area as WAA
aloft has begun. In addition, a few light showers have moved into
the Piedmont.

The low pressure system is progged to approach the area today and
widespread showers will overspread the area from SW to NE through
the day. Rain will likely be ongoing across nearly the entire area
by 6 PM or so as rather strong mid-level forcing/lift arrives from
the SW and PWs climb to 1.6-1.8". We will likely remain on the cool
side of the system as a warm front sets up to our south and tries to
approach this evening. As a result, there will only be a few hundred
J/kg of sfc-based instability...which will lead to some locally
heavier showers but am not expecting much in the way of thunder
before 4-6 PM. Highs likely don't get out of the 60s across portions
of the Piedmont, while areas to the east see temps in the low to mid
70s as the precipitation will start later in the day. QPFs through 8
PM are close to 0.5" across the Piedmont with lesser amounts near
the coast (although coastal areas will see heavier rain tonight).

A secondary low is progged to begin developing along the frontal
boundary across NC this evening before moving into NE NC tonight and
finally pushing offshore Wed AM. As a result, the heaviest rain is
expected between 5 PM and 1 AM along and to the N/NE of the low
track. At this time, this would still put the highest QPFs (1-1.5"
w/ locally higher amounts through tonight) across SE VA and NE NC.
QPFs in most other locations are in the 0.5-0.75" range during this
timeframe. In addition, cannot rule out a rumble of thunder or two
this evening-tonight (mainly along/S of I-64) as some elevated
instability tries to make it into the area. Rain should taper off
from SW to NE early Wednesday morning as the deepest moisture (along
with the strongest mid/upper forcing) pushes offshore. Temps will
fall into the upper 50s-mid 60s tonight with breezy SE winds (gusts
to 20-30 mph) developing near the coast just ahead of the deepening
secondary low.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 320 AM EDT Tuesday...

Key Messages:

- Showers linger over the area on Wednesday with cooler temperatures
(60s) likely across northern portions of the area and 70s to near
80F in NE NC.

- A few thunderstorms are possible Wednesday afternoon across
southern VA and NE NC.

- Drying out on Thursday, though clouds and a few spotty showers may
persist.

On Wednesday, the surface low will track NE along or just offshore
of the VA coast while the upper low currently over MO becomes an
open wave as it tracks from west to east before gradually moving
offshore Wed night/early Thu. The sfc low will likely linger
offshore of the VA coast through a good part of Thursday. Wednesday
will likely be overcast with light rain or drizzle across northern
portions of the area with temps holding in the 60s with a N-NE wind
while it will warm well into the 70s in extreme SE VA/NE NC with a
westerly wind with showers and a few tstms developing during the day
as the upper low/trough approaches. It is important to note that
there is quite a bit of uncertainty in the forecast for Wednesday
especially with respect to temps (which will depend on the exact
track of the low). If it is farther south than shown my model
consensus (like the NAMNest shows), temps will struggle to get out
of the 60s across much of the area. On the other hand, if the
farther north and slower ECMWF solution verifies, it will warm into
the 70s farther north than expected (with more tstm coverage during
the aftn but less in the way of low clouds/light rain/drizzle).
Regardless, additional QPFs on Wed are no higher than a few tenths
of an inch with locally higher amounts expected in tstms.

A bit of a transition day weatherwise for Thursday. Drier conditions
overall in subsidence behind the departing trough, though low clouds
may linger near the coast through the morning (and potentially
longer on the eastern shore). We should see a decent amount of
clearing inland by the aftn. Temps rise to ~70F on the eastern shore
with mid to upper 70s inland. There may be just enough instability
for an isolated shower inland during the aftn/early evening. Highs
Thu once again in the mid/upper 70s well inland to lower/mid 70s
along the coast. Lows Thu night range from the mid 50s-60F with dry
wx expected.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 320 AM EDT Tuesday...

Key Message:

-Warm weather is expected late this week with increasing chances for
showers and storms later Friday and especially this weekend.

Shortwave ridging briefly moves over the area on Friday. Another
system approaches late on Friday with a few showers/tstms possible
west of I-95 late in the day. Better rain chances arrive over the
weekend as another shortwave trough approaches from the SW.
While it is still 5 days out, the best chance for showers/tstms
appears to be on Saturday (highest coverage likely during the
aftn/evening), with lingering showers possible on the back side of
the system on Sunday. Temps remain near seasonal averages late this
week into the weekend. Drier wx returns early next week with temps
warming above average.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
As of 135 AM EDT Tuesday...

VFR conditions continue through the morning but deteriorating
conditions are expected later today-tonight as a low pressure
system approaches. Showers will overspread the terminals from
SW-NE from late morning (at RIC) through the evening (near the
coast). Clouds lower today as well, with the potential for MVFR
CIGs at RIC by late morning-midday, with the remaining sites
not experiencing MVFR CIGs until late aftn/evening. CIGs
eventually lower to IFR tonight at all of the terminals (w/ LIFR
possible after 06z).

In addition, the showers could be heavy at times INVOF
PHF/ORF/ECG between 00-06z (with a slight chc of a tstm). MVFR
VSBYs are expected with brief IFR VSBYs possible in the heavier
showers. The wind will mainly be SE-SSE 8-12kt, with gusts up
to 20kt possible at PHF/ORF/ECG from late aftn-tonight. Periodic
flight restrictions continue Wednesday with scattered showers
and potentially a few aftn tstms across srn portions of the CWA.
Conditions gradually improve Thursday into Friday. Another low
pressure system will bring showers, a chc of tstms, and degraded
flight conditions Friday night into Saturday.

&&

.MARINE...
As of 345 AM EDT Tuesday...

Key Messages:

- A low pressure system brings small craft advisory conditions to
most of the local waters from late this afternoon through early
Wednesday.

- Elevated north of northeast winds potentially linger into
Thursday.

Elongated high pressure is located offshore of the area this
morning. Southerly winds are averaging 10-15 kt. Seas are around 3
ft, with waves 1-2 ft. Earlier small craft advisories for the
Chesapeake Bay were allowed to expire and/or cancelled early.
Similar wind and wave conditions are expected through the rest of
this morning into the early afternoon. Complex sfc low pressure then
develops along the Southeast coast later this afternoon, slowly
progressing NE and then over the area late tonight into early
Wednesday. A tightening pressure gradient ahead of this feature will
allow SSE winds to increase to 15-20 kt late this afternoon in the
Chesapeake Bay (highest in the srn bay and at the mouth). From this
evening into tonight, the low moves closer to the area with SE winds
ramping up to ~20 kt in the srn coastal waters and Currituck Sound.
A tongue of higher winds (associated w/ enhanced pressure falls)
will gradually move northward into the rest of the coastal waters
(on the nrn side of the low) into early Wednesday. Small craft
advisories have been issued for all of the waters (except the upper
rivers) for frequent gusts to 25-30 kt, starting at 20z/4 PM today
in the srn bay, 23z/7 PM for the upper bay and lower James, 2z/10 PM
for the Currituck Sound and coastal waters S of Cape Charles, and
then early Wed morning for the coastal waters N of Cape Charles.
Waves in the bay become 2-4 ft tonight. Seas will also increase to 4-
6 ft, potentially up to 7 ft given the onshore flow. However, the
relatively brief nature of the elevated easterly winds should
prevent the nearshore seas from getting too high. Elevated seas
persist longest in the nrn waters, so opted to drag out the current
SCA there through early Thursday.

Winds then become N-NE for most of the waters Wednesday
afternoon through Thursday as the low meanders offshore to our E.
Depending on the location of the low, wind speeds will may hover
near SCA criteria, so additional headlines may be needed in the
future. Much lighter E or SE winds (~10 kt) are forecast Friday and
Saturday. Another low pressure system may affect the region Sunday,
though winds largely look to remain sub-SCA.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 7 PM this evening to 1 PM EDT
     Wednesday for ANZ630-631.
     Small Craft Advisory from 4 PM this afternoon to 10 AM EDT
     Wednesday for ANZ632-634.
     Small Craft Advisory from 10 PM this evening to 7 AM EDT
     Wednesday for ANZ633.
     Small Craft Advisory from 7 PM this evening to 10 AM EDT
     Wednesday for ANZ638.
     Small Craft Advisory from 4 AM Wednesday to 1 PM EDT Thursday
     for ANZ650-652.
     Small Craft Advisory from 1 AM to 7 PM EDT Wednesday for
     ANZ654.
     Small Craft Advisory from 10 PM this evening to 1 PM EDT
     Wednesday for ANZ656-658.

&&

SYNOPSIS...ERI
NEAR TERM...ERI
SHORT TERM...ERI
LONG TERM...ERI/MAM
AVIATION...AJZ/ERI
MARINE...SW
Hazardous weather outlook, May 14, 3:13 AM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
413 AM EDT Tue May 14 2024

MDZ021>025-VAZ048-060>062-064>069-075>088-099-100-509>522-150815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Accomack-Northampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
413 AM EDT Tue May 14 2024

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ089-090-092-093-095>098-523>525-150815-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-York-Newport News-Hampton/Poquoson-
413 AM EDT Tue May 14 2024

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Locally heavy rainfall could result in minor flooding of urban and
poor drainage areas this evening into tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Norfolk radar (KAKQ), 50 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

43 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Chesterfield

When
May 14, 4:00 AM EST to May 15, 4:00 AM EST
Where
Chesterfield County, 3.02 mi NW of Bermuda Hundred
Reported by
CoCoRaHS
Coordinates
37.360, -77.320

A CoCoRaHS site 6.6 miles east of Chester measured 2.69 inches of rainfall over a 24 hour period.

Heavy Rain, Williamsburg (C)

When
May 14, 4:50 AM EST to May 15, 4:50 AM EST
Where
Williamsburg (C) County, 1.38 mi S of Williamsburg
Reported by
CoCoRaHS
Coordinates
37.250, -76.720

A CoCoRaHS site 1.3 miles south southwest of Williamsburg measured 2.71 inches of rainfall over a 24 hour period.

Heavy Rain, Prince Edward

When
May 14, 5:00 AM EST to May 15, 5:00 AM EST
Where
Prince Edward County, 1.3 mi WSW of Green Bay
Reported by
CoCoRaHS
Coordinates
37.120, -78.340

A CoCoRaHS site 1 mile northwest of Scholfield measured 3.75 inches of rainfall over a 24 hour period.

Heavy Rain, Prince Edward

When
May 14, 5:30 AM EST to May 15, 5:30 AM EST
Where
Prince Edward County, 0.69 mi N of Green Bay
Reported by
CoCoRaHS
Coordinates
37.140, -78.320

A CoCoRaHS site 0.5 miles north northwest of Green Bay measured 4.35 inches of rainfall over a 24 hour period.

Heavy Rain, Chesterfield

When
May 14, 5:56 AM EST to May 15, 5:56 AM EST
Where
Chesterfield County, 4.37 mi WNW of Matoaca
Reported by
CoCoRaHS
Coordinates
37.260, -77.550

A CoCoRaHS site 6.9 miles west northwest of Ettrick measured 3.32 inches of rainfall over a 24 hour period.

Heavy Rain, Brunswick

When
May 14, 6:00 AM EST to May 15, 6:00 AM EST
Where
Brunswick County, 1.8 mi WSW of Lawrenceville
Reported by
CoCoRaHS
Coordinates
36.740, -77.860

A CoCoRaHS site 1.2 miles south southwest of Lawrenceville measured 2.65 inches of rainfall over a 24 hour period.

Heavy Rain, Chesterfield

When
May 14, 6:00 AM EST to May 15, 6:00 AM EST
Where
Chesterfield County, 2.6 mi WSW of Chester
Reported by
CoCoRaHS
Coordinates
37.330, -77.490

A CoCoRaHS site 3.3 miles west southwest of Chester measured 2.74 inches of rainfall over a 24 hour period.

Heavy Rain, Chesterfield

When
May 14, 6:00 AM EST to May 15, 6:00 AM EST
Where
Chesterfield County, 3.9 mi NW of Beach
Reported by
CoCoRaHS
Coordinates
37.390, -77.650

A CoCoRaHS site 7.9 miles south of Midlothian measured 2.57 inches of rainfall over a 24 hour period.

Heavy Rain, James City

When
May 14, 6:00 AM EST to May 15, 6:00 AM EST
Where
James City County, 1.3 mi WNW of Five Forks
Reported by
CoCoRaHS
Coordinates
37.260, -76.790

A CoCoRaHS site 4.7 miles west southwest of Williamsburg measured 2.87 inches of rainfall over a 24 hour period.

Heavy Rain, Gloucester

When
May 14, 6:00 AM EST to May 15, 6:00 AM EST
Where
Gloucester County, 1.49 mi SSE of Gloucester Arpt
Reported by
CoCoRaHS
Coordinates
37.380, -76.520

A CoCoRaHS site 2.1 miles south of Gloucester Courthouse measured 2.88 inches of rainfall over a 24 hour period.

Heavy Rain, Mecklenburg

When
May 14, 6:00 AM EST to May 15, 6:00 AM EST
Where
Mecklenburg County, 1.38 mi N of Clarksville Marks Ar
Reported by
COOP Observer
Coordinates
36.620, -78.570

A COOP observer in Clarksville measured 2.93 inches of rainfall over a 24 hour period.

Heavy Rain, Nottoway

When
May 14, 6:00 AM EST to May 15, 6:00 AM EST
Where
Nottoway County, 1.49 mi SSW of Mutt
Reported by
CoCoRaHS
Coordinates
37.160, -78.190

A CoCoRaHS site 1.9 miles south southeast of Burkeville measured 4.67 inches of rainfall over a 24 hour period.

Heavy Rain, Prince George

When
May 14, 6:00 AM EST to May 15, 6:00 AM EST
Where
Prince George County, 3.08 mi ENE of Prince George
Reported by
CoCoRaHS
Coordinates
37.240, -77.230

A CoCoRaHS site 3.2 miles east northeast of Prince George measured 3.05 inches of rainfall over a 24 hour period.

Heavy Rain, Prince George

When
May 14, 6:00 AM EST to May 15, 6:00 AM EST
Where
Prince George County, 0.88 mi NW of Prince George
Reported by
CoCoRaHS
Coordinates
37.230, -77.290

A CoCoRaHS site in Prince George measured 2.92 inches of rainfall over a 24 hour period.

Heavy Rain, Prince George

When
May 14, 6:00 AM EST to May 15, 6:00 AM EST
Where
Prince George County, 2.31 mi WSW of Templeton
Reported by
CoCoRaHS
Coordinates
37.060, -77.370

A CoCoRaHS site 6.8 miles south of South Prince George measured 2.67 inches of rainfall over a 24 hour period.

Heavy Rain, Lunenburg

When
May 14, 6:30 AM EST to May 15, 6:30 AM EST
Where
Lunenburg County, 2.15 mi NNE of Victoria
Reported by
CoCoRaHS
Coordinates
37.010, -78.220

A CoCoRaHS site 0.9 miles north of Victoria measured 3.77 inches of rainfall over a 24 hour period.

Heavy Rain, Brunswick

When
May 14, 7:00 AM EST to May 15, 7:00 AM EST
Where
Brunswick County, 3.91 mi NE of Danieltown
Reported by
COOP Observer
Coordinates
36.940, -77.900

A COOP observer 5 miles north of Alberta measured 3.25 inches of rainfall over a 24 hour period.

Heavy Rain, Gloucester

When
May 14, 7:00 AM EST to May 15, 7:00 AM EST
Where
Gloucester County, 1.38 mi N of Selden
Reported by
CoCoRaHS
Coordinates
37.370, -76.470

A CoCoRaHS site 1.7 miles south southeast of Zanoni measured 2.90 inches of rainfall over a 24 hour period.

Heavy Rain, Mecklenburg

When
May 14, 7:00 AM EST to May 15, 7:00 AM EST
Where
Mecklenburg County, 0.89 mi SE of Blanks
Reported by
CoCoRaHS
Coordinates
36.590, -78.520

A CoCoRaHS site 3.4 miles southeast of Clarksville measured 3.23 inches of rainfall over a 24 hour period.

Heavy Rain, Sussex

When
May 14, 7:00 AM EST to May 15, 7:00 AM EST
Where
Sussex County, 0.55 mi W of Wakefield
Reported by
CoCoRaHS
Coordinates
36.970, -76.990

A CoCoRaHS site 0.1 miles east northeast of Wakefield measured 2.66 inches of rainfall over a 24 hour period.

Heavy Rain, York

When
May 14, 7:00 AM EST to May 15, 7:00 AM EST
Where
York County, 2.97 mi NNW of Magruder
Reported by
CoCoRaHS
Coordinates
37.360, -76.700

A CoCoRaHS site 6 miles north of Williamsburg measured 2.83 inches of rainfall over a 24 hour period.

Heavy Rain, York

When
May 14, 7:00 AM EST to May 15, 7:00 AM EST
Where
York County, 2.65 mi SE of Magruder
Reported by
CoCoRaHS
Coordinates
37.290, -76.650

A CoCoRaHS site 3.4 miles east northeast of Williamsburg measured 2.72 inches of rainfall over a 24 hour period.

Heavy Rain, James City

When
May 14, 8:00 AM EST to May 15, 8:00 AM EST
Where
James City County, 1.3 mi ESE of Centerville
Reported by
CoCoRaHS
Coordinates
37.310, -76.780

A CoCoRaHS site 4.5 miles northwest of Williamsburg measured 2.73 inches of rainfall over a 24 hour period.

Heavy Rain, Prince George

When
May 14, 8:51 AM EST to May 15, 8:51 AM EST
Where
Prince George County, 0.88 mi NE of Garysville
Reported by
RAWS
Coordinates
37.260, -77.140

The James River RAWS site measured 2.93 inches of rainfall over a 24 hour period.

Heavy Rain, Lancaster

When
May 14, 9:06 AM EST to May 15, 9:06 AM EST
Where
Lancaster County, 0.88 mi SW of Merry Pt
Reported by
Mesonet
Coordinates
37.710, -76.530

A CWOP site in Mollusk measured 2.91 inches of rainfall over a 24 hour period.

Heavy Rain, Chesterfield

When
May 14, 9:15 AM EST to May 15, 9:15 AM EST
Where
Chesterfield County, 2.3 mi WSW of Beach
Reported by
Mesonet
Coordinates
37.340, -77.640

A CWOP site in Winterpock measured 3.19 inches of rainfall over a 24 hour period.

Heavy Rain, Colonial Heights (C)

When
May 14, 9:15 AM EST to May 15, 9:15 AM EST
Where
Colonial Heights (C) County, 2.15 mi NE of Colonial Hgts
Reported by
CoCoRaHS
Coordinates
37.270, -77.390

A CoCoRaHS site in Colonial Heights measured 3.51 inches of rainfall over a 24 hour period.

Heavy Rain, Mecklenburg

When
May 14, 9:15 AM EST to May 15, 9:15 AM EST
Where
Mecklenburg County, Chase City Muni
Reported by
AWOS
Coordinates
36.780, -78.500

An AWOS site in Chase City measured 2.79 inches of rainfall over a 24 hour period.

Heavy Rain, Northampton

When
May 14, 9:15 AM EST to May 15, 9:15 AM EST
Where
Northampton County, 30.41 mi NW of Jamesville
Reported by
Mesonet
Coordinates
37.880, -76.250

A CWOP site in Reedville measured 2.67 inches of rainfall over a 24 hour period.

Heavy Rain, Nottoway

When
May 14, 9:15 AM EST to May 15, 9:15 AM EST
Where
Nottoway County, 0.69 mi S of (Bkt)blackstone Aaf
Reported by
AWOS
Coordinates
37.070, -77.950

An AWOS site in Blackstone Fort measured 4.30 inches of rainfall over a 24 hour period.

Heavy Rain, Nottoway

When
May 14, 9:15 AM EST to May 15, 9:15 AM EST
Where
Nottoway County, Crewe Muni
Reported by
AWOS
Coordinates
37.180, -78.100

An AWOS site in Crewe measured 4.12 inches of rainfall over a 24 hour period.

Heavy Rain, Lunenburg

When
May 14, 9:26 AM EST to May 15, 9:26 AM EST
Where
Lunenburg County, 1.49 mi SSE of Kenbridge Arpt
Reported by
Mesonet
Coordinates
36.950, -78.170

A CWOP site 2 miles west southwest of Kenbridge measured 2.92 inches of rainfall over a 24 hour period.

Heavy Rain, Middlesex

When
May 14, 9:26 AM EST to May 15, 9:26 AM EST
Where
Middlesex County, 0.88 mi SE of Healys
Reported by
Mesonet
Coordinates
37.560, -76.510

A CWOP site in Hartfield measured 2.5 inches of rainfall over a 24 hour period.

Heavy Rain, Gloucester

When
May 14, 9:27 AM EST to May 15, 9:27 AM EST
Where
Gloucester County, 0.55 mi W of Tidemill
Reported by
Mesonet
Coordinates
37.270, -76.490

A CWOP site in Hayes measured 2.61 inches of rainfall over a 24 hour period.

Heavy Rain, Virginia Beach (C)

When
May 14, 9:28 AM EST to May 15, 9:28 AM EST
Where
Virginia Beach (C) County, 0.88 mi SW of Virginia Beach
Reported by
Mesonet
Coordinates
36.840, -75.990

A CWOP site in North Port measured 2.87 inches of rainfall over a 24 hour period.

Heavy Rain, Northampton

When
May 14, 9:29 AM EST to May 15, 9:29 AM EST
Where
Northampton County, 28.4 mi NW of Jamesville
Reported by
Mesonet
Coordinates
37.800, -76.310

A CWOP site in Heathsville measured 2.75 inches of rainfall over a 24 hour period.

Heavy Rain, Dinwiddie

When
May 14, 9:30 AM EST to May 15, 9:30 AM EST
Where
Dinwiddie County, 2.82 mi SSE of Poole Siding
Reported by
Mesonet
Coordinates
37.130, -77.690

A CWOP site in Churchroad measured 3.56 inches of rainfall over a 24 hour period.

Heavy Rain, Mecklenburg

When
May 14, 9:30 AM EST to May 15, 9:30 AM EST
Where
Mecklenburg County, 2.16 mi NE of Boydton
Reported by
AWSS
Coordinates
36.690, -78.370

An AWS site 2 miles northeast of Boydton measured 3.56 inches of rainfall over a 24 hour period.

Heavy Rain, Mecklenburg

When
May 14, 9:30 AM EST to May 15, 9:30 AM EST
Where
Mecklenburg County, 1.8 mi ESE of Boydton
Reported by
AWSS
Coordinates
36.660, -78.370

An AWS site 1 mile E of Boydton measured 3.14 inches of rainfall over a 24 hour period.

Heavy Rain, Nottoway

When
May 14, 9:30 AM EST to May 15, 9:30 AM EST
Where
Nottoway County, 0.69 mi S of Blackstone
Reported by
AWSS
Coordinates
37.070, -78.000

An AWS site in Blackstone measured 5.23 inches of rainfall over a 24 hour period.

Heavy Rain, Prince George

When
May 14, 9:30 AM EST to May 15, 9:30 AM EST
Where
Prince George County, 2.15 mi SE of Disputanta
Reported by
AWSS
Coordinates
37.110, -77.200

An AWS site 1 mile east southeast of Disputanta measured 3.38 inches of rainfall over a 24 hour period.

Heavy Rain, Dinwiddie

When
May 14, 9:35 AM EST to May 15, 9:35 AM EST
Where
Dinwiddie County, 1.49 mi NNE of Burgess
Reported by
AWOS
Coordinates
37.170, -77.520

A AWOS site in Petersburg measured 2.98 inches of rainfall over a 24 hour period.

Heavy Rain, Sussex

When
May 14, 11:00 AM EST to May 15, 11:00 AM EST
Where
Sussex County, 0.55 mi W of Wakefield Arpt
Reported by
COOP Observer
Coordinates
36.980, -77.010

A COOP observer 1.5 miles northwest of Wakefield measured 2.50 inches of rainfall over a 24 hour period.

Flash Flood, Nottoway

When
May 14, 9:30 PM EST to May 15, 9:30 PM EST
Where
Nottoway County, Blackstone to 0.12 mi WSW of Blackstone
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.080, -78.000

The 911 call center reported multiple flooded roads throughout Nottoway County.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188646, 1188655, 1188966, 1188964, 1188641, 1188640, 1188644, 1188649, 1188914, 1188916, 1188942, 1188959, 1188972, 1188975, 1188977, 1188922, 1188638, 1188915, 1188935, 1188978, 1188983, 1188984, 1188918, 1188973, 1188920, 1188643, 1188652, 1188943, 1188954, 1188961, 1188962, 1188924, 1188945, 1188917, 1188654, 1188948, 1188908, 1188930, 1188936, 1188955, and more.